Economic Theory

, Volume 54, Issue 3, pp 757–776

An axiomatic characterization of the Theil inequality ordering

  • Casilda Lasso de la Vega
  • Ana Urrutia
  • Oscar Volij
Research Article

DOI: 10.1007/s00199-012-0739-6

Cite this article as:
Lasso de la Vega, C., Urrutia, A. & Volij, O. Econ Theory (2013) 54: 757. doi:10.1007/s00199-012-0739-6

Abstract

We axiomatically characterize the Theil ordering of income inequality. In addition to the uncontroversial axioms of anonymity, homogeneity, replication invariance, strong directedness, and a standard continuity property, we appeal to both an independence and a decomposability axioms. These two axioms are ordinal implications of Theil decomposability, the central axiom in previous characterizations of the Theil index. To the best of our knowledge, the present is the first fully ordinal characterization of this index.

Keywords

Income inequality Theil index Decomposability   Axiomatic characterization 

JEL Classification

D63 

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Casilda Lasso de la Vega
    • 1
  • Ana Urrutia
    • 1
  • Oscar Volij
    • 2
  1. 1.University of the Basque Country U.P.V./E.H.U.BilbaoSpain
  2. 2.Ben-Gurion University of the NegevBeershevaIsrael

Personalised recommendations